Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 16, NWS Midland/Odessa, TX

June 2, 2010Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 2, 2010, 6:52 PM CDT for Scurry County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2010, 6:52 PM CDT (23:52 UTC)
Expired
Jun 2, 2010, 10:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 126 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WGUS54 KMAF 022352
FFWMAF
TXC415-030345-
/O.NEW.KMAF.FF.W.0016.100602T2352Z-100603T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT WED JUN 2 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SCURRY COUNTY IN WEST TEXAS...

* UNTIL 1045 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A NEARLY STATIONARY THUNDERSTORM NEAR HUDD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING AT IMPOSSIBLE CANYON AND COX HOLLOW AND OTHER SMALL
STREAMS AND CREEKS.

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

&&

LAT...LON 3295 10088 3294 10068 3283 10066 3283 10088

$$
1 follow-up statement
078 
WGUS74 KMAF 030159
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
859 PM CDT WED JUN 2 2010

TXC415-030345-
/O.CON.KMAF.FF.W.0016.000000T0000Z-100603T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCURRY-
859 PM CDT WED JUN 2 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHEASTERN SCURRY COUNTY...

AT 853 PM CDT...THUNDERSTORMS THAT PRODUCED HEAVY RAIN ACROSS 
NORTHEAST SCURRY COUNTY HAVE MOVED EAST. NATIONAL WEATHER SERVICE  
DOPPLER RADAR ESTIMATES THAT OVER 3 INCHES OF RAIN FELL IN THE HUDD 
AREA EARLIER THIS EVENING. AS SUCH RUNOFF IN THE AREA WILL STILL 
TAKE SOME TIME AND THE FLASH FLOOD WARNING REMAINS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
MIDLAND.

&&

LAT...LON 3295 10088 3294 10068 3283 10066 3283 10088

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:37 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 2, 6:37 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT WED JUN 2 2010

.DISCUSSION...
SEE 0Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MOSTLY VFR CONDITIONS FOR THE NEXT 24 HOURS. THERE IS A CHANCE FOR
SHOWERS AND THUNDERSTORMS FOR ALL SITES EXCEPT FST THIS EVENING DUE
TO AN APPROACHING COLD FRONT. WINDS WILL GENERALLY BE FROM THE
WEST AND NORTHWEST...HOWEVER A RETREATING DRYLINE WILL RESULT IN
WINDS SHIFTING AROUND TO THE SOUTHEAST BY MORNING. WINDS WILL BE
LIGHT AND VARIABLE FOR MOST SITES TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT WED JUN 2 2010/

DISCUSSION...
SNEAKY SHORTWAVE IN THE NORTHWEST FLOW ALOFT WILL BOOST
THUNDERSTORM CHANCES THIS EVENING AND OVERNIGHT. DISTURBANCE SEEN
ON SATELLITE APPROACHING THE OKLAHOMA PANHANDLE IS FORECAST TO
TRACK ACROSS WEST TEXAS OVERNIGHT ALONG AND EAST OF A DRYLINE.
A FEW STORMS COULD BE SEVERE OVERNIGHT GIVEN 0-6 KILOMETER SHEAR
OF 30 KNOTS AND CAPES IN EXCESS OF 1000 J/KG.

ANOTHER SHORTWAVE IN THE NORTHWEST FLOW COULD ALSO KICK OFF SOME
MORE STORMS THURSDAY AFTERNOON AND EVENING IN THE EASTERN BASIN.

AFTER THURSDAY AN UPPER LEVEL HIGH PRESSURE AREA IS FORECAST TO
STRENGTHEN ACROSS THE DESERT SOUTHWEST. 850 MILLIBAR TEMPERATURE
FORECAST SUPPORTS CURRENT FORECAST HIGH TEMPERATURES OF 100 TO 115
DEGREES IN THE PLAINS AND TEMPERATURES IN THE 90S APPROACHING 100
DEGREES IN THE MOUNTAINS FRIDAY THROUGH THE WEEKEND.

NOT REALLY EXPECTING MUCH COOLING EARLY NEXT WEEK AS UPPER LEVEL
HEIGHTS ARE FORECAST TO REMAIN HIGH (AS WELL AS 850 MILLIBAR
TEMPERATURES) DESPITE AN UPPER LEVEL DISTURBANCE THAT MAY PASS BY
TO THE SOUTH ACROSS THE BIG BEND AND NORTHERN MEXICO.

FIRE WEATHER...
LOCAL RED FLAG CONDITIONS WILL BE POSSIBLE LATE THIS AFTERNOON
ACROSS THE GUADALUPE MOUNTAINS BEHIND AN INTENSIFYING EASTWARD
MOVING DRYLINE. POOR RH RECOVERY EXPECTED THE NEXT SEVERAL NIGHTS
ACROSS THE MOUNTAINS AND PORTIONS OF THE UPPER TRANS PECOS
AND PRESIDIO VALLEY.

CLIMATE...
WITH HOT SPELL UPCOMING LATER THIS WEEK AND WEEKEND THERE WILL BE
A GOOD CHANCE THAT DAILY HIGH TEMPERATURE RECORDS ON JUN 4-6
OF...105...106...107 RESPECTIVELY WILL APPROACHED OR BROKEN AT
MAF.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

80
Hazardous weather outlook, Jun 2, 12:51 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT WED JUN 2 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1251 PM CDT WED JUN 2 2010 /1151 AM MDT WED JUN 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
GENERALLY ALONG AND EAST OF A HOBBS TO FORT STOCKTON LINE.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...A FEW
THUNDERSTORMS MAY BECOME SEVERE WITH STRONG WIND GUSTS AND LARGE
HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NEAR RECORD TO RECORD HIGH TEMPERATURES ARE EXPECTED LATE THIS WEEK
INTO THE WEEKEND AS HIGH TEMPERATURES CLIMB INTO THE 100 TO 115
DEGREE RANGE IN THE PLAINS. THOSE PLANNING OUTDOOR ACTIVITIES SHOULD
MAKE PROVISION FOR AN ADEQUATE SUPPLY OF WATER AND SUN PROTECTION.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 20 PERCENT CHANCE FOR SPOTTER ACTIVATION THIS
AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 2, 4:36 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
436 PM CDT WED JUN 2 2010

TXZ046-022200-
DAWSON-
436 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL DAWSON COUNTY UNTIL 500 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
NORTHWEST OF HANCOCK OR 15 MILES NORTH OF LAMESA AT 436 PM
CDT...MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&
Special weather statement, Jun 2, 5:01 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CDT WED JUN 2 2010

TXZ046-022230-
DAWSON-
501 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHERN DAWSON COUNTY UNTIL 530 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 5 MILES
NORTHWEST OF HANCOCK OR 18 MILES NORTH OF LAMESA AT 501 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

[NO.NE.YES] A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000
PM CDT WEDNESDAY EVENING FOR WEST TEXAS.

&&
Special weather statement, Jun 2, 5:26 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT WED JUN 2 2010

TXZ048-022300-
SCURRY-
526 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN SCURRY COUNTY UNTIL 600 PM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 4 MILES WEST OF
HUDD AT 526 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&
Special weather statement, Jun 2, 5:38 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT WED JUN 2 2010

TXZ046-022315-
DAWSON-
538 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL DAWSON COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER GRANDVIEW AT 538 PM CDT...
MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 2, 6:06 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT WED JUN 2 2010

TXZ048-022330-
SCURRY-
606 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN SCURRY COUNTY UNTIL 630 PM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF HUDD AT 606 PM
CDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&
Special weather statement, Jun 2, 6:43 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT WED JUN 2 2010

TXZ048-030045-
SCURRY-
643 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN SCURRY COUNTY UNTIL 745 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 5 MILES
SOUTHWEST OF HUDD AT 643 PM CDT...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:49 PM CDTSevere Thunderstorm WarningMAFMartin41 min
Jun 1, 8:26 PM CDTAreal Flood AdvisoryMAFDawson, Martin2 hr
Jun 1, 10:38 PM CDTAreal Flood AdvisoryMAFHoward, Mitchell112 min
Jun 2, 5:23 PM CDTAreal Flood AdvisoryMAFDawson112 min
Jun 2, 5:46 PM CDTSevere Thunderstorm WarningMAFDawson46 min
Jun 2, 6:16 PM CDTSevere Thunderstorm WarningMAFDawson36 min
Jun 2, 6:23 PM CDTAreal Flood AdvisoryMAFScurry3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.